Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 10, NWS Denver/Boulder, CO

December 28, 20219 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Dec 28, 2021, 1:59 PM MST for 9 counties in Colorado. It took effect at Dec 29, 2021, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 1:59 PM MST (20:59 UTC)
In effect from
Dec 29, 2021, 11:00 PM MST
Expired
Dec 29, 2021, 1:18 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS45 KBOU 282059
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
159 PM MST Tue Dec 28 2021

COZ031-033-034-290500-
/O.NEW.KBOU.WS.A.0010.211230T0600Z-220101T0000Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-South and Southeast Grand/West Central
and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West
Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine
Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains,
Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit
Ears Range, and Berthoud Pass
159 PM MST Tue Dec 28 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH 
FRIDAY AFTERNOON...

* WHAT...Heavy snow likely. Total snow accumulations between 8 and 
  18 inches expected, 6 to 12 inches for mountains of Summit County. 
  Heaviest snow expected for the Park Range, Indian Peaks and Rocky 
  Mountain National Park, where locally higher totals will be 
  possible. Strong west winds with gusts 60 to 75 mph also possible 
  on Thursday.

* WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the 
  Medicine Bow Range, and The Mountains of Summit County, the 
  Mosquito Range, and the Indian Peaks.

* WHEN...From Wednesday evening through Friday afternoon. Heaviest 
  snow expected Thursday evening into Friday.

* IMPACTS...Visibility may be near zero at times resulting in white 
  out conditions with blowing and drifting snow. Travel may be 
  treacherous and potentially life-threatening. Travel could be very 
  difficult to impossible. The hazardous conditions could impact the 
  Thursday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Rodriguez
4 follow-up statements
638 
WWUS45 KBOU 290343
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
843 PM MST Tue Dec 28 2021

COZ031-033-034-291300-
/O.CON.KBOU.WS.A.0010.211230T0600Z-220101T0000Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-South and Southeast Grand/West Central
and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West
Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine
Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains,
Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit
Ears Range, and Berthoud Pass
843 PM MST Tue Dec 28 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING 
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow likely. Total snow accumulations between 8 and 
  18 inches expected, 6 to 12 inches for mountains of Summit County. 
  Heaviest snow expected for the Park Range, Indian Peaks and Rocky 
  Mountain National Park, where locally higher totals will be 
  possible. Strong west winds with gusts 60 to 75 mph also possible 
  on Thursday.

* WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the 
  Medicine Bow Range, and The Mountains of Summit County, the 
  Mosquito Range, and the Indian Peaks.

* WHEN...From Wednesday evening through Friday afternoon.

* IMPACTS...Visibility may be near zero at times resulting in white 
  out conditions. Travel may be treacherous and potentially 
  life-threatening. Travel could be very difficult to impossible. 
  The hazardous conditions could impact the Thursday morning and 
  evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Entrekin
897 
WWUS45 KBOU 291025
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
325 AM MST Wed Dec 29 2021

COZ031-033-034-291830-
/O.EXT.KBOU.WS.A.0010.211230T0600Z-220101T1200Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-South and Southeast Grand/West Central
and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West
Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine
Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains,
Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit
Ears Range, and Berthoud Pass
325 AM MST Wed Dec 29 2021

...WINTER STORM WATCH NOW IN EFFECT FROM THIS EVENING THROUGH LATE 
FRIDAY NIGHT...

* WHAT...Heavy snow likely. Total snow accumulations between 10 to 
  20 inches expected, 8 to 16 inches for mountains of Summit County. 
  Heaviest snow expected for the Park Range, Indian Peaks and Rocky 
  Mountain National Park, where locally higher totals will be 
  possible. Strong west winds with gusts 60 to 70 mph also possible 
  on Thursday.

* WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the 
  Medicine Bow Range, and The Mountains of Summit County, the 
  Mosquito Range, and the Indian Peaks.

* WHEN...From this evening through late Friday night.

* IMPACTS...Visibility may be near zero at times resulting in white 
  out conditions. Travel may be treacherous and potentially 
  life-threatening. Travel could be very difficult to impossible. 
  The hazardous conditions could impact the Thursday morning and 
  evening commutes. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RPK
141 
WWUS45 KBOU 291753
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1053 AM MST Wed Dec 29 2021

COZ031-033-034-300800-
/O.CON.KBOU.WS.A.0010.211230T0600Z-220101T1200Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-South and Southeast Grand/West Central
and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West
Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine
Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains,
Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit
Ears Range, and Berthoud Pass
1053 AM MST Wed Dec 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH 
LATE FRIDAY NIGHT...

* WHAT...Heavy snow likely. Total snow accumulations between 10 to 
  20 inches expected, 8 to 16 inches for mountains of Summit County. 
  Heaviest snow expected for the Park Range, Indian Peaks and Rocky 
  Mountain National Park, where locally higher totals will be 
  possible. Strong west winds with gusts 60 to 70 mph also possible 
  on Thursday.

* WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the 
  Medicine Bow Range, and The Mountains of Summit County, the 
  Mosquito Range, and the Indian Peaks.

* WHEN...From this evening through late Friday night.

* IMPACTS...Visibility may be near zero at times resulting in white 
  out conditions. Travel may be treacherous and potentially 
  life-threatening. Travel could be very difficult to impossible. 
  The hazardous conditions could impact the Thursday morning and 
  evening commutes. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

AD
217 
WWUS45 KBOU 292018
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
118 PM MST Wed Dec 29 2021

COZ031-033-034-301815-
/O.UPG.KBOU.WS.A.0010.211230T0600Z-220101T1200Z/
/O.NEW.KBOU.WS.W.0013.211230T1200Z-220101T1200Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-South and Southeast Grand/West Central
and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West
Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine
Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains,
Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit
Ears Range, and Berthoud Pass
118 PM MST Wed Dec 29 2021

...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST 
SATURDAY...

* WHAT...Heavy snow likely. Total snow accumulations between 10 to 
  20 inches expected, 8 to 16 inches for mountains of Summit County. 
  Heaviest snow expected for the Park Range, Indian Peaks and Rocky 
  Mountain National Park, where locally higher totals will be 
  possible. Strong west winds with gusts 60 to 70 mph also possible 
  on Thursday.

* WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the 
  Medicine Bow Range, and The Mountains of Summit County, the 
  Mosquito Range, and the Indian Peaks.

* WHEN...From 5 AM Thursday to 5 AM MST Saturday.

* IMPACTS...Travel may become very difficult to impossible due to 
  heavy snowfall on roadways. Travel could be very difficult to 
  impossible. The hazardous conditions could impact the Thursday 
  morning and evening commutes. Gusty winds could bring down tree 
  branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.
org

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

AD

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 28, 12:38 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 28, 12:38 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1238 PM MST Tue Dec 28 2021

.UPDATE...
Issued at 1234 PM MST Tue Dec 28 2021

Just scattered very light snow showers remain over the mountains
at this hour. They will start to increase as moisture deepens and
a little qg lift begins later this afternoon. We've been slow to
warm up on the plains, but we'll get there. The going forecast
looks pretty good.

&&

.SHORT TERM...(Today and tonight)
Issued at 502 AM MST Tue Dec 28 2021

A cold front is almost through the mountains and moving over the
plains this morning. The best lift ahead of the shortwave should
also currently be over the plains. There are a few bands of
showers over and behind the front and there was enough moisture
and humidity for the airport to report a flurry this morning. Any
snowfall on the plains should be similarly minimal. I added some
isolated PoP out into the plains this morning to account for any
more flurries. Scattered light snow showers are ongoing in the
mountains but decreasing quickly. Increasing southwesterly
orographic flow through the day should be enough to keep some
showers around the peaks with minimal impacts. We currently plan
to allow both winter highlights, the Winter Storm Warning for the
Park and Gore Ranges and the Winter Weather Advisory for the Front
Range, expire this morning without replacement.

Cold air behind the front will be in the place today. Models show
700 mb temperatures around -10 C across most of the area in
through the afternoon, which imply high temperatures in the 30s
across the plains given decent mixing today. Expect teens and 20s
in the high country where mostly cloudy skies will limit diurnal
heating. Synoptic subsidence turns back to ascent this evening
ahead of the next shortwave moving through the trough and snowfall
should begin to gradually increase again in the mountains. The
best ascent and most snowfall should again be overnight, but
accumulations remain light through tonight with only up to around
3 or 4 inches for favored peaks of the northern Front Range
mountains. By Wednesday morning, that ascent will already be
turning back to subsidence and also under the left entrance region
of the jet.

.LONG TERM...(Wednesday through Monday)
Issued at 502 AM MST Tue Dec 28 2021

Nearly zonal flow aloft will be over the area on Wed.  Cross-
sections show enough moisture, with neutral lapse rates, for some
light snow in the mtns. Across the plains it will be dry with
highs in the 30s.

For Wed night into Thu moisture will increase in the mtns with
somewhat better instability.  Thus should see an increase in
orographic snowfall along with gusty winds. At lower elevations,
sfc low pres will intensify along the front range with gusty winds
developing from the foothills across the plains. Cross-barrier
flow increases to 50 kts by Thu morning, however, mtn wave isn't
well defined. There still could be some threat of high winds in
the foothills, however, confidence isn't high enough for a watch
at this time. Highs over nern CO will rise into the upper 40s to
lower 50s as downslope warming develops.

Looking ahead to Fri, an upper level trough will move southeast into
the Great Basin as a cold front moves into nern CO.  As the upper
level trough moves closer to the area will see an increase in QG
ascent and with position of upper level jet, should see banded
snow increase, in the mtns. At lower elevations, may start to see
some banded snowfall by aftn, near the CO-WY border which will
gradually spread southward by late aftn or early evening. Based on
timing of cold front highs over nern CO may only be in the 30s.

For Fri night into Sat, the main upper level trough will move across
the area.  This will bring more snow to the mtns with snow across
the plains as well, especially Fri night into early Sat.  Current
set up is probably the best we have seen this snow season across
nern CO.  Highs on Sat, will only be in the 20's over the plains and
it could be even colder if the ECMWF is correct.

By Sun into Mon an upper level ridge will move into the area
bringing dry conditions and moderating temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM MST Tue Dec 28 2021

VFR through tonight. Isolated light snow showers are possible
from a high cloud layer 04z-10z but no impact is expected.

&&

.FIRE WEATHER...
Issued at 502 AM MST Tue Dec 28 2021

Elevated fire conditions will be possible over the Palmer Divide and
east central plains Thursday afternoon due to gusty winds and low
humidity levels.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...EJD
LONG TERM...RPK
AVIATION...Gimmestad
FIRE WEATHER...RPK
Hazardous weather outlook, Dec 28, 11:02 AM MST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MST Tue Dec 28 2021

COZ030>051-291815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MST Tue Dec 28 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered light snow showers over the mountains will increase
again this evening with widespread light snow expected from the
Front Range mountains westward. Accumulations of 2 to 4 inches
are expected over the higher mountains with lighter snow in the
valleys. West winds at 20 to 40 mph will continue over the high
mountains with gusts to 60 mph above timberline, producing areas
of blowing snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light mountain snow showers Wednesday, becoming heaver Thursday
with strong winds resulting in areas of blowing snow. Elevated
fire weather conditions in the plains Thursday afternoon. Another
storm system will bring widespread snow Friday-Saturday, including
increasing potential for snow in the plains/I-25 corridor, and
much colder temperatures. Warmer after Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any snowfall reports from the mountains would be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 1:44 PM MSTHigh Wind WatchBOUBoulder, Grand, Jackson, Larimer24 hr

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.